Format

Send to

Choose Destination

See 1 citation found by title matching your search:

J Emerg Med. 2016 Jan;50(1):47-50. doi: 10.1016/j.jemermed.2015.07.035. Epub 2015 Oct 23.

Lidocaine-Induced Cardiac Arrest in the Emergency Department: Effectiveness of Lipid Therapy.

Author information

1
Department of Emergency Medicine, New Jersey Medical School, Newark, New Jersey.

Abstract

BACKGROUND:

Local anesthetics are commonly used in the emergency department (ED). Overdoses can lead to disastrous complications including cardiac toxicity and arrest. Recognition of local anesthetic systemic toxicity (LAST) is important; however, prevention is even more critical. Knowledge of proper lidocaine dosage can prevent LAST. LAST may be effectively treated with lipid emulsion therapy. Although the mechanism is not well understood, its use may have a profound impact on morbidity and mortality.

CASE REPORT:

Fifty milliliters of 2% lidocaine was infiltrated for local anesthesia in a 35-year-old woman during the incision and drainage of a labial abscess. Following the procedure, the patient complained of vomiting, with rapid progression to an altered mental state and seizure requiring endotracheal intubation for airway protection. Suspecting lidocaine toxicity, intralipids were ordered. While waiting for the intralipids, the patient decompensated and suffered pulseless electrical activity (PEA) cardiac arrest. A 100-mL bolus of 20% intralipids was administered 3 minutes into the resuscitation, after which return of spontaneous circulation occurred. The intralipid bolus was then followed by a continuous infusion of 0.25 mL/kg/minute, for an infusion dose of 930 mL. Despite a complicated hospital course, the patient was discharged home neurologically intact. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: We believe this patient's cardiovascular collapse was secondary to an iatrogenic overdose of lidocaine. This is one of the first cases to support the efficacy of intravenous lipids in the treatment of LAST in humans in the ED.

KEYWORDS:

LAST; lipid rescue therapy; local anesthetic toxicity; toxicology

PMID:
26602425
DOI:
10.1016/j.jemermed.2015.07.035
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center